MAUDE Adverse Event Report: SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE

SYNTHES TUTTLINGEN PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE
Catalog Number 399.36
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Device used in a veterinary case - no patient information will be reported.Date of event is unknown.Implant and explant date: device is an instrument and is not implanted / explanted.Device history records review was completed for part# 399.36, lot# a7na23.Manufacturing date: week 23 in 2004.The dhr is no longer available due to the age of the instrument (over 12 years old).The exact date of manufacture is unknown.The device was received and the product evaluation is in progress.No conclusion can be drawn.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
This report is for a veterinary case.There was no human patient involvement.It was reported on (b)(6) 2016, that the handle of a periosteal elevator curved blade shattered.Reportedly, on an unknown date (about one week ago) after a cranial cruciate repair on a veterinarian subject was completed, while the doctor was collecting the instruments he picked up the elevator and placed it in a plastic container and the handle shattered.The malfunction occurred away from the operative field.The fragment pieces were easily retrieved.There was no harm reported to the veterinarian subject.The doctor was unsure where he purchased the synthes instrument but reported he had it since approximately ten (10) years.This report is for one (1) periosteal elevator 6mm curved blade-round edge.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Additional narrative: product development investigation was performed.The catalog #399.36, lot number a7na23 periosteal elevator was returned and reported that the handle shattered.This complaint condition was likely caused by over twelve years of consistent use and possible rough handling during surgery or sterile processing; however, this complaint is not likely a result of any design or manufacturing related deficiency.A visual inspection, functional test, and drawing review were performed as part of this investigation.This complaint is confirmed.The cat #399.36 periosteal elevator is an instrument routinely used in the small fragment locking compression plate (lcp) system.The device was returned and reported that the handle shattered.This condition is confirmed; the phenolic handle of the device was received in two pieces having broken in a ¿z¿ shape at the end of the metal shaft component.It is likely that over twelve years of consistent use and possible rough handling during surgery or sterile processing has led to this complaint condition.The device was manufactured in 6/2004 and is over twelve years old.The balance of the returned device is in fairly worn condition with several markings and some discoloration.Drawing number was reviewed and determined to be suitable for the intended design, application and dimensional conformity when used as recommended.The condition of the returned device does agree with the complaint description.Whether the complaint condition for this device can be replicated is not applicable for this condition.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.

Brand Name
PERIOSTEAL ELEVATOR 6MM CURVED BLADE-ROUND EDGE
Common Device Name
ELEVATOR
Manufacturer (Section D)
SYNTHES TUTTLINGEN
unter hasslen 5
tuttlingen 78532
GM  78532
MDR Report Key6236479
Report Number9680938-2017-10001
Device Sequence Number43021
Product Code HTE
UDI-Device Identifier10886982202734
UDI-Public(01)10886982202734(10)A7NA23
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/16/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number399.36
Device Lot NumberA7NA23
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/22/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 12/16/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/10/2017
Supplement Report FDA Received Date02/01/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1